Illinois, 2010

Flash Flooding and Hail in Illinois, May 26, 2010

May 26, 2010 · NWS ILX · 13 events in 6 counties and zones

Widely scattered thunderstorms developed during the afternoon of May 26th. Due to an extremely moist environment and weak steering winds aloft, the storms were slow-moving in nature and produced copious amounts of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.8 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered thunderstorms developed during the afternoon of May 26th. Due to an extremely moist environment and weak steering winds aloft, the storms were slow-moving in nature and produced copious amounts of rainfall. Between 4 and 5 inches of rain fell in Springfield in about 90 minutes, causing widespread flash-flooding which impacted hundreds of homes, businesses, and autos. In addition, some of the other storms in central and east central Illinois produced large hail, damaging wind gusts and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 2:10 PM CST, 20 minutes earlier.

Area forecast discussion, May 26, 2:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT WED MAY 26 2010

.DISCUSSION...
ISSUED 310 PM CDT WED MAY 26 2010

THE FORECAST CONCERN FOR THE NEXT 24 TO 36 HOURS WILL CONTINUE TO
BE SLOW MOVING SCATTERED T-STORMS AND THEIR ASSOCIATED POCKETS OF
HEAVY RAIN. THE NAM AND GFS ARE IN FAIRLY GOOD AGREEMENT THAT
DRIER AIR WILL MOVE INTO THE AREA FOR THE FIRST PART OF THE
HOLIDAY WEEKEND...BUT THEN AN EXPECTED SHIFT IN OUR PATTERN TO A
MORE ZONAL FLOW IS ANTICPATED BY MEMORIAL DAY WITH OUR NEXT CHANCE
FOR RAIN EARLY NEXT WEEK.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SCATTERED T-STORMS HAVE ONCE AGAIN DEVELOPED THIS AFTERNOON ON
LINGERING OUTFLOW BOUNDARIES IN CENTRAL IL AND ANOTHER CLUSTER IN
WEST CENTRAL IL ALONG A WEAK COLD FRONT WHICH EXTENDED FROM SE WI
TO JUST WEST OF THE IL RIVER TO WCENT MO. BOTH CLUSTERS OF STORMS
WILL CONTINUE THROUGH THE EVENING AND INTO EARLY TONIGHT. THE MID
LEVEL WIND FIELDS ARE WEAK...SO SLOW MOVING...PULSE T-STORMS WILL
PRODUCE POCKETS OF HEAVY RAIN.

ON THURSDAY...THE MAIN FOCUS FOR T-STORMS WILL BE ALONG AND NORTH
OF THE WEAK COLD FRONT WHICH IS EXPECTED TO BE IN EXTREME SOUTHERN
IL BY EARLY IN THE AFTERNOON. A WEAK SHORTWAVE COMING DOWN THE
EAST SIDE OF THE UPPER LEVEL RIDGE IS EXPECTED TO INTERACT WITH
THE FRONT AND MAY ENHANCE SOME OF THE RAINFALL...PARTICULARLY
ALONG THE I-70 CORRIDOR THURSDAY AFTERNOON AND EARLY EVENING.

THE FRONT AND SHORTWAVE WILL PUSH FAR ENOUGH TO OUR SOUTH THURSDAY
NIGHT...THAT THE RAIN IS EXPECTED TO MOVE OUT OF CENTRAL AND
SOUTHEAST ILLINOIS...SO WILL LOWER POPS UNDER 20 PERCENT FOR
THURSDAY NIGHT.

LONG TERM...FRIDAY THROUGH WEDNESDAY
WE ARE EXPECTED TO BE ON THE EAST SIDE OF A BUILDING UPPER LEVEL
RIDGE FRIDAY THROUGH SUNDAY...WITH THE AXIS OF THE RIDGE WEST OF
THE MS RIVER THROUGH SATURDAY NIGHT. THIS WILL GIVE US MOSTLY
SUNNY CONDITIONS AND SEASONABLE TEMPS FOR THE FIRST PART OF THE
HOLIDAY WEEKEND.

A PROGRESSIVE UPPER TROF IN THE WESTERN U.S. FRIDAY IS EXPECTED TO
SHIFT EASTWARD TOWARD THE MIDWEST INTO THE UPPER RIDGE SUNDAY.
THERE IS QUITE A DIFFERENCE IN THE GFS AND EUROPEAN SOLUTIONS WITH
THIS SCENARIO. THE GFS IS QUICKER...BUT I PREFER THE EUROPEAN
SOLUTION SINCE THE TROF WILL BE TRYING TO CUT INTO A FAIRLY HIGH
LATITUDE UPPER RIDGE...WHICH SHOULD SLOW DOWN THE ADVANCEMENT OF
ANY SURFACE FEATURES/PRECIPITATION. THE RESULT WILL BE TO
INTRODUCE A CHANCE FOR T-STORMS ACROSS ALL OF CENT/SE IL ON
MEMORIAL DAY. AREAS WEST OF THE IL RIVER MAY SEE A FEW T-STORMS
SUNDAY NIGHT...BUT WILL HOLD OFF ON ANY MENTION FOR NOW AS IT
APPEARS THE BIGGER THREAT FOR T-STORMS WILL STAY IN IOWA.

THE FRONT THAT PUSHES INTO THE REGION ON MONDAY IS EXPECTED TO
STALL OUT AND WEAKEN AS IT MOVES TOWARD THE OHIO RIVER MONDAY
NIGHT WHEN THE UPPER LEVEL BECOMES MORE ZONAL/WESTERLY. DUE TO THE
EXPECTED POSITION OF THE FRONT...WILL ONLY KEEP T-STORMS IN THE
FORECAST TUESDAY FOR SOUTHEAST IL. THE EUROPEAN MODEL SHOWS A
SHORTWAVE ROTATING AROUND AN UPPER LOW IN WESTERN ONTARIO INTO THE
UPPER MIDWEST TUESDAY NIGHT INTO WEDNESDAY. THIS MAY DRIVE ANOTHER
FRONT INTO THE REGION AND PROVIDE SUPPORT FOR ANOTHER ROUND OF
T-STORMS.

MILLER
&&

.AVIATION...
ISSUED 1201 PM CDT WED MAY 26 2010

A WEAK FRONT OVER CENTRAL IL WL SLOWLY DIMINISH AND MOVE EAST TODAY.
THIS WILL RESULT IN THUNDERSTORM DEVELOPMENT ACROSS THE AREA LATER
THIS AFTERNOON AND EVENING IN THE HOT AND HUMID AIRMASS. WITH
LIGHT WINDS ALOFT...THESE STORMS...ONCE THEY DEVELOP...WILL MOVE
VERY SLOWLY. THE STORMS SHOULD DIMINISH AFTER SUNSET. WL KEEP VCTS
IN THE FORECASTS THROUGH SUNSET. HIGH PRESSURE WILL APPROACH THE
AREA TONIGHT...KEEPING LIGHT WINDS. WITH THE AFTERNOON HEATING ON
THURSDAY...EXPECT CU TO DEVELOP. IN ADDITION...NORTHERLY WINDS
WILL INCREASE TO 10 TO 15 MPH.

DPK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 2:05 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT WED MAY 26 2010

ILZ029-036-037-040-041-047-049-050-271200-
CASS-FULTON-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-
305 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TONIGHT. SOME OF THE
STORMS MAY APPROACH SEVERE LIMITS. INTENSE LIGHTNING...HAIL AND
HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY. LIGHTNING AND
HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT
DEVELOP. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON
MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-030-031-038-042>046-048-051>057-061-271200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-KNOX-LOGAN-MACON-
MARSHALL-MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-STARK-
VERMILION-WOODFORD-
305 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO TONIGHT. SOME OF THE
STORMS MAY APPROACH SEVERE LIMITS. INTENSE LIGHTNING...HAIL AND
HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY. LIGHTNING AND
HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON
MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-068-073-271200-
CLARK-CRAWFORD-LAWRENCE-
305 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP INTO TONIGHT. INTENSE
LIGHTNING...HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH
ANY STORMS THAT DEVELOP.

MINOR FLOODING WILL CONTINUE ON THE WABASH RIVER...FROM PALESTINE
NORTHWARD...FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY. LIGHTNING
AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT
DEVELOP. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON
MEMORIAL DAY...AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-066-067-071-072-271200-
CLAY-CUMBERLAND-EFFINGHAM-JASPER-RICHLAND-
305 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS.
INTENSE LIGHTNING...HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN
THREATS WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY. LIGHTNING AND
HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT
DEVELOP. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON
MEMORIAL DAY...AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DPK

In the hours before

Special weather statement, May 26, 1:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
227 PM CDT WED MAY 26 2010

ILZ052-262015-
CHRISTIAN-
227 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CHRISTIAN COUNTY UNTIL 315
PM CDT...

AT 222 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR STONINGTON...OR 12 MILES NORTH OF TAYLORVILLE...MOVING SOUTH AT
5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  STONINGTON...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3957 8939 3977 8933 3977 8915 3966 8915
      3966 8912 3959 8910
TIME...MOT...LOC 1927Z 006DEG 4KT 3969 8923

KELLY
Special weather statement, May 26, 1:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT WED MAY 26 2010

ILZ047-050-051-262030-
CASS-MORGAN-SANGAMON-
248 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MORGAN...SOUTHEASTERN
CASS AND WESTERN SANGAMON COUNTIES UNTIL 330 PM CDT...

AT 246 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ASHLAND...OR 13 MILES SOUTHEAST OF VIRGINIA.  THIS STORM WAS
NEARLY STATIONARY.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  PLEASANT PLAINS...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3992 9007 3992 9000 3991 9000 3991 8993
      3990 8989 3972 8993 3976 9012
TIME...MOT...LOC 1948Z 304DEG 1KT 3985 9001
Special weather statement, May 26, 1:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT WED MAY 26 2010

ILZ031-262030-
WOODFORD-
252 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN WOODFORD COUNTY UNTIL 330 PM
CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MINONK...OR 13 MILES NORTHEAST
OF EUREKA...MOVING NORTHEAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  MINONK...

OTHER LOCATIONS AFFECTED INCLUDE...BENSON AND PANOLA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4093 8893 4076 8892 4076 8898 4073 8900
      4070 8911 4085 8923 4093 8912 4093 8906
      4094 8903 4094 8894
TIME...MOT...LOC 1952Z 220DEG 3KT 4082 8907
Special weather statement, May 26, 2:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT WED MAY 26 2010

ILZ042-051-262100-
LOGAN-SANGAMON-
309 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN SANGAMON AND SOUTHWESTERN
LOGAN COUNTIES UNTIL 400 PM CDT...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF ELKHART...OR 7 MILES SOUTH OF
LINCOLN...MOVING SOUTHWEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ELKHART...
  CORNLAND...
  WILLIAMSVILLE...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3998 8961 3998 8959 4009 8958 4013 8957
      4014 8928 3975 8946 3977 8966
TIME...MOT...LOC 2009Z 030DEG 3KT 4004 8939
Local storm report, May 26, 2:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             1 S LINCOLN             40.14N 89.37W
05/26/2010  M0.25 INCH       LOGAN              IL   MESONET

            PEA HAIL SOUTH OF LINCOLN.

&&

JANKOWSKI
Special weather statement, May 26, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT WED MAY 26 2010

ILZ050-262115-
MORGAN-
323 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN MORGAN COUNTY UNTIL 415 PM
CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING EAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ALEXANDER...
  FRANKLIN...

OTHER LOCATIONS AFFECTED INCLUDE...SOUTH JACKSONVILLE...LAKE
JACKSONVILLE AND JACKSONVILLE MUNICIPAL AIRPORT.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3981 9025 3981 9000 3979 9000 3979 8999
      3970 8999 3964 8996 3961 8996 3964 9030
TIME...MOT...LOC 2023Z 273DEG 6KT 3971 9017

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 hail, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Sangamon

When
May 26, 2:30 PM CST to 11:30 PM CST
Where
Sangamon County, 2.07 mi WSW of Grandview to 1.48 mi S of Leland Grove
Cause
Heavy Rain
Property damage
$9.8 million
Reported by
Emergency Manager
Coordinates
39.821, -89.687

A nearly stationary thunderstorm produced around 4.50 inches of rain in 90 minutes over the city of Springfield just before the evening rush hour. The downtown suffered major impacts with extensive flooding of streets and up to 7 feet of water under viaducts. Most streets were impassable, which resulted in more than 200 stranded vehicles. Nearly 650 homes and businesses sustained flood damage. Several people had to be rescued from the their flooded autos, but there were no injuries or fatalities.

Hail, Sangamon

When
May 26, 2:49 PM CST to 2:50 PM CST
Where
Sangamon County, 4 mi WSW of Springfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.778, -89.720

Golfball sized hail was reported on the west side of Springfield on Old Jacksonville Road.

Hail, Sangamon

When
May 26, 3:03 PM CST to 3:13 PM CST
Where
Sangamon County, 1 mi SW of Jerome
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -89.713

Hail covered the ground.

Hail, Sangamon

When
May 26, 3:45 PM CST to 4:05 PM CST
Where
Sangamon County, 1 mi E of Springfield
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.800, -89.631

Hail lasted for 20 minutes.

Hail, Scott

When
May 26, 3:45 PM CST to 3:46 PM CST
Where
Scott County, Glasgow
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.550, -90.480

Thunderstorm Wind, Scott

When
May 26, 3:45 PM CST to 3:46 PM CST
Where
Scott County, Glasgow
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.550, -90.480

A small shed was blown over.

Flash Flood, Scott

When
May 26, 4:00 PM CST to 9:00 PM CST
Where
Scott County, 2.17 mi WSW of Winchester to 1.71 mi SSW of Glasgow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.613, -90.504

Slow moving thunderstorms produced 3.00 to 4.00 inches of rain in 2 hours across southern Scott County. Many rural roads were impassable, including Illinois Route 106 from Alsey to the Greene County line.

Flash Flood, Coles

When
May 26, 4:30 PM CST to 9:30 PM CST
Where
Coles County, 3.76 mi NNE of Humboldt to 5.34 mi ENE of Humboldt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.652, -88.299

Slow moving thunderstorms produced 2.50 inches of rain in one hour across a small part of northern Coles County. Many roads were impassable, including a 3 mile stretch of I-57 for a short time, between the county line and the town of Humboldt.

Flash Flood, Douglas

When
May 26, 4:30 PM CST to 9:30 PM CST
Where
Douglas County, 1.94 mi S of Arcola to 0.73 mi SSE of Filson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.652, -88.299

Slow moving thunderstorms produced 2.50 inches of rain in one hour across a small part of southern Douglas County. Many roads were impassable, including a 1 mile stretch of I-57 for a short time, between the county line and the town of Arcola.

Flash Flood, Vermilion

When
May 26, 5:00 PM CST to 9:00 PM CST
Where
Vermilion County, 3.07 mi WNW of Rankin to 2.45 mi NW of Ellis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.485, -87.935

A slow moving thunderstorm produced 2.50 inches of rain in one hour in a small part of northwest Vermilion County. Many rural roads were inundated around the town of Rankin, including a small part of Illinois Route 9 and Illinois Route 49.

Hail, Champaign

When
May 26, 5:05 PM CST to 5:25 PM CST
Where
Champaign County, 2.5 mi NNE of Royal
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.213, -87.952

Hail accumulated several inches deep, causing significant damage to a corn field northeast of Royal.

Thunderstorm Wind, Champaign

When
May 26, 5:05 PM CST to 5:25 PM CST
Where
Champaign County, 2.5 mi NNE of Royal
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
NWS Employee
Coordinates
40.213, -87.952

Several houses had windows blown out from thunderstorm winds.

Flash Flood, Champaign

When
May 26, 5:30 PM CST to 9:00 PM CST
Where
Champaign County, 2.13 mi S of Dillsburg to 2.28 mi E of Sellers
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.289, -88.081

A slow moving thunderstorm produced 2.50 inches of rain in one hour across part of northeast Champaign County. Most rural roads were impassable because of the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237557, 227289, 227290, 227291, 227292, 227293, 237559, 237565, 237567, 237562, 227294, 227295, 237561.